Alert archive / New York / Winter Weather Advisories in 2021
Winter Weather Advisory 15, NWS Buffalo, NY
NWS Buffalo, NY issued this winter weather advisory at Mar 15, 2021, 2:30 PM EDT for 5 counties in New York. It took effect at Mar 16, 2021, 6:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2021, 2:30 PM EDT (18:30 UTC)
- In effect from
- Mar 16, 2021, 6:00 AM EDT
- Expired
- Mar 16, 2021, 10:35 AM EDT
- In force
- 5 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 56 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
150 WWUS41 KBUF 151830 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 230 PM EDT Mon Mar 15 2021 NYZ012-019>021-085-160230- /O.NEW.KBUF.WW.Y.0015.210316T1000Z-210316T2300Z/ Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- Including the cities of Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 230 PM EDT Mon Mar 15 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 7 PM EDT TUESDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of an inch or less and ice accumulations of less than one tenth of an inch. * WHERE...Southern Erie and Wyoming counties and the western Southern Tier. * WHEN...From 6 AM to 7 PM EDT Tuesday. * IMPACTS...Mixed precipitation may result in extremely hazardous conditions on roads, sidewalks, and parking lots that are untreated. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow, sleet or freezing rain will result in slippery roads and limited visibilities. Slow down and use caution while driving. Submit snow and ice reports through our website or social media. && $$ Hitchcock
3 follow-up statements
499 WWUS41 KBUF 160156 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 956 PM EDT Mon Mar 15 2021 NYZ012-019>021-085-161000- /O.CON.KBUF.WW.Y.0015.210316T1000Z-210316T2300Z/ Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- Including the cities of Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 956 PM EDT Mon Mar 15 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM TO 7 PM EDT TUESDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of an inch or less and ice accumulations of around one tenth of an inch. * WHERE...Southern Erie and Wyoming counties and the western Southern Tier. * WHEN...From 6 AM to 7 PM EDT Tuesday. * IMPACTS...Mixed precipitation may result in extremely hazardous conditions on roads, sidewalks, and parking lots that are untreated. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow, sleet or freezing rain will result in slippery roads and limited visibilities. Slow down and use caution while driving. Submit snow and ice reports through our website or social media. && $$ JLA
936 WWUS41 KBUF 160846 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 446 AM EDT Tue Mar 16 2021 NYZ012-019>021-085-161700- /O.CON.KBUF.WW.Y.0015.210316T1000Z-210316T2300Z/ Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- Including the cities of Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 446 AM EDT Tue Mar 16 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... * WHAT...Mixed precipitation expected. Total snow and sleet accumulations of less than an inch and ice accumulations of less than one tenth of an inch. * WHERE...Southern Erie and Wyoming counties and the western Southern Tier. * WHEN...Until 7 PM EDT this evening. * IMPACTS...Plan on slippery conditions on untreated roads, sidewalks and parking lots. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow, sleet or freezing rain will result in slippery roads. Slow down and use caution while driving. Submit snow and ice reports through our website or social media. && $$ TMA
524 WWUS41 KBUF 161435 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 1035 AM EDT Tue Mar 16 2021 NYZ012-019>021-085-161545- /O.CAN.KBUF.WW.Y.0015.000000T0000Z-210316T2300Z/ Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- Including the cities of Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 1035 AM EDT Tue Mar 16 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... The mix of sleet, freezing rain, and snow from earlier this morning has ended in most areas. Patchy light snow in Allegany County will end by late morning with little or no additional accumulation. $$ Hitchcock
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Mar 15, 10:35 AM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Mar 15, 10:35 AM EDT, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1035 AM EDT Mon Mar 15 2021 .SYNOPSIS... Much colder air will be over our region to start the week, with below normal temperatures through tonight. A seasonable pattern will return through the rest of the work week with a chance of some light mixed precipitation Tuesday and again Thursday. && .NEAR TERM /THROUGH TONIGHT/... Satellite imagery showing full sunshine across the entire CWA this morning. High pressure building over the eastern Great Lakes will guarantee a fair weather day today with plentiful sunshine and lighter winds than the past few days. Temperatures will remain below average despite the full sunshine. Tonight, a weak warm frontal boundary will pivot northeast into the region. Light precipitation will develop into far southwest New York very late tonight as isentropic ascent starts to ramps up. Evaporational cooling will likely lead to mainly snow at the precipitation onset, but warming aloft could allow for some light freezing rain as well. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... The storm system that is currently over the Southern Plains and Rockies will track ENE through Tuesday morning and center over the confluence of the Ohio and Mississippi Rivers. As this system tracks east, the entire system will weaken from the sfc to the upper levels, becoming an open wave that will continue to weaken even more so. As the system tracks toward the Great Lakes and weakens, its precipitation shield will also start to scatter out with just a few areas of precip left by the time it reaches the WNY area. Guidance is still somewhat split with how quickly the precip shield breaks up as it reaches WNY, but for the most part areas south of Lake Ontario should at least have the chance for showers. Near and south of the NY/PA line will have the best chance for steadier precip, but even these areas will see decreasing amounts with eastward progression of the weakening wave. As precip moves into the WNY area, there appears to be just enough warm air aloft to cause snow to change over to freezing rain for a few hours in the morning on Tuesday. The best chance for the mixed precip will be further south toward the NY/PA border with the better precip overall, and the earlier onset of precip before temps warm to change all precip to just rain/showers. Ice accumulations should be limited to a light glaze, mostly for the Western Southern Tier counties and into southern Erie and Wyoming counties. Temperatures on Tuesday will reach the upper 30s to mid 40s for most areas, with some mid 30s possible for the higher terrain. Tuesday night, any precip from earlier in the day will taper off from west to east during the evening, with the best chance of showers early in the evening for the Western Finger Lakes area to the Western Southern Tier. Temperatures for Tuesday night will be in the low to mid 30s south of Lake Ontario, and in the low to mid 20s for the North Country. Wednesday and Wednesday night, a weak shortwave trough will track across NY through the day, and there may be a brief shower or few sprinkles/flurries. Any light precip associated with the weak trough should end by the afternoon and the rest of the day into Wednesday night should be dry. Clouds will increase late Wednesday night ahead of an approaching area of low pressure that will bring increasing precip potential on Thursday. High temperatures on Wednesday will be in the mid 40s to near 50 for areas south of Lake Ontario, and in the low to mid 40s for the North Country. Lows Wednesday night will be in the mid 20s over the higher terrain of the Tug Hill to the low 30s for the lower elevations. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Thursday morning, an area of low pressure over the western Ohio Valley will bring increased potential for rain and snow to the WNY area as it tracks east-northeast from the TX/OK panhandles. With its eastward progression, its northward progression will be stunted by a large and potent area oh high pressure that will track southeast out of W Ontario Province and across the Great Lakes during the long term period. The best chance for precip on Thursday and into early Thursday night will be along the NY/PA line, with showers possible north to the I90 corridor. The area of high pressure will settle in over the region, centering over WNY on Saturday and Sunday as it slowly moves east toward the southern New England coast. As the area of high pressure approaches and then cross the region, mostly sunny skies can be expected from Friday afternoon through the weekend. Temperatures will be above normal for Thursday and Saturday with highs in the low to mid 40s for the higher elevations and in the mid 40s to low 50s for the lower elevations. Behind the departing low pressure system, temperatures will be cooler for Friday with highs in the mid to upper 30s. With the area of high pressure over and just east of the area on Sunday, a warming trend will start with highs in the mid 40s over the higher terrain to the mid 50s for the lower elevations. Beyond the long term period the warming trend will continue with most guidance suggesting high temps of around 15 to 20 degrees above normal. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... VFR conditions and diminishing winds will prevail through tonight as high pressure builds into the eastern Great Lakes. Outlook... Tuesday...Mainly VFR with just the chance of showers. Light wintry mix possible in the Southern Tier. Wednesday...VFR. Thursday...VFR/MVFR with a chance of rain showers. Friday...Mainly VFR. && .MARINE... Winds and waves will continue to slowly subside on Lake Ontario through the rest of today, although it will remain very choppy through mid afternoon along the south shore of the lake. Northeast winds may then result in choppy conditions this afternoon toward Ripley on Lake Erie, but looks like conditions will stay below Small Craft Advisory criteria. Overall though, winds and waves look generally minimal through the middle of the week, especially compared to the recent active period on the lakes. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock/TMA NEAR TERM...Hitchcock/TMA SHORT TERM...SW LONG TERM...SW AVIATION...Hitchcock/JLA/TMA MARINE...Hitchcock/JLA/TMA
Hazardous weather outlook, Mar 15, 5:23 AM EDT, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 523 AM EDT Mon Mar 15 2021 NYZ001>005-010-011-013-014-160930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Livingston-Ontario- 523 AM EDT Mon Mar 15 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A light wintry mix may lead to slick conditions in some locations Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019>021-085-160930- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 523 AM EDT Mon Mar 15 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A light wintry mix may lead to slick conditions in some locations Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-160930- Oswego-Jefferson-Lewis- 523 AM EDT Mon Mar 15 2021 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-160930- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 523 AM EDT Mon Mar 15 2021 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-160930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 523 AM EDT Mon Mar 15 2021 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Winter Weather Advisories in New York, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.